Idaho, 2009

Winter Storm and Heavy Snow in Idaho, March 28 to 30, 2009

March 28 to 30, 2009 · NWS PIH · 6 events in 6 counties and zones

Nine inthes to two feet of snow were common in high elevations and winds with the heavy snow caused road closures on both interstate 15 and interstate 84.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Nine inthes to two feet of snow were common in high elevations and winds with the heavy snow caused road closures on both interstate 15 and interstate 84.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Mar 28, 1:21 PM MST, 3 hours 39 minutes earlier.

Area forecast discussion, Mar 28, 1:21 PM MST, 3 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
221 PM MDT SAT MAR 28 2009

.SHORT TERM...TONIGHT THROUGH TUESDAY. STORM SYSTEM DROPPING INTO
THE PACNW REGION THIS AFTERNOON WILL SIGNIFICANTLY IMPACT EASTERN
IDAHO TONIGHT THROUGH SUNDAY NIGHT. SNOW IS FORECAST TO BEGIN THIS
EVENING IN THE CENTRAL MTNS. TIMING LOOKS GOOD WITH PRECIP ALREADY
FALLING IN EASTERN OREGON AND EXTREME WESTERN IDAHO PER RADAR
MOSAIC AND SFC OBSERVATIONS. SNOW LEVELS START ABOVE 6500 FEET
TONIGHT...BUT WILL RAPIDLY FALL TO VALLEY FLOORS AFTER THE COLD
FRONT ASSOCIATED WITH THE SYSTEM PASSES THROUGH THE REGION LATE
TONIGHT AND EARLY SUNDAY. STRONG WINDS ARE ALSO EXPECTED WITH THE
FRONT AS SFC GRADIENT TIGHTENS SIGNIFICANTLY. LOCAL WIND SCHEME
STILL POINTS TO SNAKE VALLEY WINDS WELL INTO ADVISORY CRITERIA
ESPECIALLY FOR EASTERN MAGIC VALLEY AND LOWER SNAKE PLAIN. SNOW
SHIFTS TO SOUTHERN AND EASTERN HIGHLANDS OVERNIGHT AHEAD OF FRONT.
HAVE ALREADY UPDATED CENTRAL MTN ZONES TO WINTER STORM WARNING FOR
6-10 INCHES OF SNOW AND STRONG WINDS...AND HAVE LEFT WIND ADVISORY
IN PLACE FOR SNAKE VALLEY. AT THIS TIME DONT THINK THERE WILL BE
ENOUGH SNOW TO JUSTIFY WINTER WEATHER ADVISORY BUT WILL CAUTION
FOLLOWING SHIFT FOR POSSIBILITY. HAVE ADDED IDAHO WASATCH ZONE TO
WINTER STORM WARNING FOR UPDATED SNOW TOTALS AND STRENGTHENED
WINDS THERE...IN COLLABORATION WITH NEIGHBORING OFFICES. OTHERWISE
BELIEVE REMAINDER OF ZONES SHOULD EXPECT TYPICAL QUICK MOVING
EARLY SPRING SNOW STORM. SYSTEM DOES MOVE THROUGH RAPIDLY SO
EXPECT SNOW TO END QUICKLY WEST-TO-EAST LATE SUNDAY. LATEST NAM
STILL SUPPORTING POSSIBILITY OF CONVERGENCE ZONE DEVELOPMENT LATE
SUNDAY SO NUDGED POPS/QPF UPWARD IN UPPER SNAKE PLAIN ZONE.
OTHERWISE...PATTERN RETURNS TO COLD NORTHWEST FLOW FOR MONDAY.
NEXT SYSTEM PROGGED FOR LATE TUESDAY AS STRONG JET NOSES INTO TO
REGION FROM VANCOUVER/SEATTLE. LEFT HIGHER POPS OVER HIGHER
ELEVATIONS FOR TUESDAY WITH RAIN/SNOW MIX IN VALLEYS. DMH

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY.
NORTHWEST FLOW PERSISTS THROUGH FRIDAY WITH MODELS DIFFERING
SLIGHTLY ON TIMING AND STRENGTH OF WAVES IN THE FLOW.  EXPECT COLD
CONDITIONS WITH BELOW NORMAL TEMPERATURES THROUGH THE PERIOD.  BOTH
GFS AND EUROPEAN SHOWING UPPER RIDGE MOVING IN NEXT WEEKEND SO COULD
FINALLY SEE SOME WARMING BY NEXT WEEKEND.  DID NOT CHANGE GRIDS AND
KEPT IN LOW CHANCES OF PRECIPITATION GOING ALL THE WAY THROUGH
FRIDAY.  COULD SEE DRYING BY THE WEEKEND.
GK

&&

.AVIATION...COLD FRONT APPROACHES TONIGHT AND MOVES THROUGH
SOUTHEAST IDAHO BY SUNDAY MORNING.  EXPECT VERY STRONG WINDS BEHIND
THE FRONT AT BURLEY...POCATELLO AND IDAHO FALLS.  APPROACHING 25 TO
30 KNOTS SUSTAINED AT THOSE SITES.  COULD SEE OCCASIONAL MVFR AND
IFR CONDITIONS IN RAIN AND SNOW AT ALL FOUR SITES VERY LATE TONIGHT
AND SUNDAY.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 3 AM TO 6 PM MDT SUNDAY FOR IDZ017-021.

WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM MDT SUNDAY
FOR IDZ018-031.

WINTER STORM WARNING FROM MIDNIGHT TONIGHT TO MIDNIGHT MDT
SUNDAY NIGHT FOR IDZ025.

&&
Hazardous weather outlook, Mar 28, 3:59 AM MST, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
459 AM MDT SAT MAR 28 2009

IDZ018-031-032-291100-
SAWTOOTH MOUNTAINS-BIG AND LITTLE WOOD RIVER REGION-
LOST RIVER/PAHSIMEROI-
459 AM MDT SAT MAR 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

RAIN...SNOW AND WIND WILL CONTINUE TO INCREASE ACROSS THE CENTRAL
MOUNTAINS TODAY AND TONIGHT. BY TONIGHT...SUSTAINED WINDS OF 15 TO
30 MPH ARE FORECAST ACROSS THE REGION ESPECIALLY AT HIGHER ELEVATIONS. RAIN
AND SNOW BELOW 6500 TO 7500 FEET WILL CHANGE TO ALL SNOW
OVERNIGHT. THE COMBINATION OF WINDS AND SNOWFALL HAS LED TO A
WINTER STORM WATCH ABOVE 7000 FEET FROM 6PM SATURDAY TO 6PM
SUNDAY. SNOWFALL TOTALS OF 6 TO 10 INCHES ARE POSSIBLE IN THE
HIGHER ELEVATIONS OF THE SAWTOOTH...BOULDER AND SMOKY MOUNTAIN
RANGES. OTHER MOUNTAIN RANGES AND VALLEY LOCATIONS WILL SEE LIGHT
AMOUNTS OF SNOWFALL. EVEN WITH LIGHTER AMOUNTS OF SNOW...THE WINDS
WILL LIKELY CREATE SOME BLOWING AND DRIFTING OF SNOW TONIGHT AND
SUNDAY. BE PREPARED FOR HAZARDOUS CONDITIONS DURING THIS TIMEFRAME
AND STAY ABREAST OF THE LATEST FORECASTS AND CONDITIONS IF YOU ARE
PLANNING TO BE OUT AND ABOUT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER STORM WATCH IS IN EFFECT FROM 6PM SATURDAY TO 6PM SUNDAY
FOR PORTIONS OF THE CENTRAL MOUNTAINS ABOVE 7000 FEET...MAINLY THE
SAWTOOTH...BOULDER AND SMOKY MOUNTAIN RANGES. SNOWFALL TOTALS OF 6
TO 10 INCHES BY SUNDAY AFTERNOON ARE EXPECTED IN THESE AREAS.
LIGHTER AMOUNTS ARE FORECAST FOR THE REST OF THE CENTRAL MOUNTAIN
REGION. SUSTAINED WINDS OF 15 TO 30 MPH WILL LIKELY CREATE SOME
BLOWING AND DRIFTING OF SNOW EVEN WITH LIGHTER AMOUNTS OF SNOW. BE
PREPARED FOR HAZARDOUS CONDITIONS DURING THIS TIMEFRAME AND STAY
ABREAST OF THE LATEST FORECASTS AND CONDITIONS IF YOU ARE PLANNING
TO BE OUT AND ABOUT.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

IDZ019-023>025-291100-
UPPER SNAKE HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
459 AM MDT SAT MAR 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

RAIN...SNOW AND WIND WILL CONTINUE TO INCREASE TODAY...AND
ESPECIALLY TONIGHT ACROSS THE REGION. A COLD FRONT WILL APPROACH
THE AREA TOWARD SUNRISE...WITH STRONG SOUTH TO SOUTHWEST WINDS
DEVELOPING AHEAD OF IT. WARM TEMPERATURES WILL KEEP PRECIPITATION
IN THE FORM OF RAIN AND SNOW UNTIL EARLY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WINDS CONTINUE THROUGH MOST OF SUNDAY AS A COLD FRONT
MOVES EAST OF THE AREA. RAIN AND SNOW WILL CHANGE TO ALL SNOW
QUICKLY IN THE WAKE OF THE FRONT. MOUNTAIN SNOWFALL TOTALS OF 4 TO
8 INCHES ARE FORECAST...WITH HIGHEST AMOUNTS ON THE HIGHER PEAKS
NEAR YELLOWSTONE AND GRAND TETON NATIONAL PARKS. LIGHTER AMOUNTS
ARE ANTICIPATED FOR THE LOWER ELEVATIONS. SUSTAINED WINDS OF 15 TO
30 MPH IN MANY AREAS WILL HELP CREATE BLOWING AND DRIFTING OF SOME
SNOW. BE PREPARED FOR HAZARDOUS CONDITIONS DURING THIS TIMEFRAME
AND STAY ABREAST OF THE LATEST FORECASTS AND CONDITIONS IF YOU ARE
PLANNING TO BE OUT AND ABOUT.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

IDZ017-020-021-291100-
EASTERN MAGIC VALLEY-UPPER SNAKE RIVER PLAIN-
LOWER SNAKE RIVER PLAIN-
459 AM MDT SAT MAR 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

THE CHANCE OF RAIN AND WIND WILL PICK UP LATER TODAY AND
ESPECIALLY TONIGHT ACROSS THE SNAKE RIVER PLAIN. THE STRONGEST
WINDS WILL DEVELOP BY 3 AM AND LAST WELL INTO SUNDAY. A WIND
ADVISORY HAS BEEN ISSUED BEGINNING AT THIS TIME FOR THE EASTERN MAGIC
VALLEY AND LOWER SNAKE RIVER PLAIN. SUSTAINED WINDS OF 25 TO 35
MPH WITH HIGHER GUSTS ARE FORECAST. ACROSS THE UPPER SNAKE
PLAIN...SUSTAINED WINDS OF 20 TO 30 MPH ARE EXPECTED. RAIN WILL
TRY AND CHANGE TO SNOW EARLY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WINDS WILL CONTINUE ACROSS THE SNAKE PLAIN SUNDAY. A WIND
ADVISORY IS IN EFFECT FROM 3 AM SUNDAY TO 6 PM SUNDAY FOR THE
EASTERN MAGIC VALLEY AND LOWER SNAKE RIVER PLAIN. SUSTAINED WINDS
OF 25 TO 35 MP ARE LIKELY IN THE ADVISORY AREA WITH GUSTS OF 40 TO
50 MPH EXPECTED. FARTHER NORTH...SUSTAINED WINDS OF 20 TO 30 MPH
ARE ANTICIPATED. HIGH PROFILE VEHICLES WILL EXPERIENCE HAZARDOUS
DRIVING CONDITIONS. RAIN WILL CHANGE TO SNOW EARLY IN THE DAY.
HOWEVER...MOISTURE WILL BE LIMITED AND SNOWFALL AMOUNTS WILL BE 2
INCHES OR LESS. PLEASE STAY ABREAST OF THE LATEST WEATHER AND ROAD
CONDITIONS DURING THE NEXT 24 TO 36 HOURS IF YOU PLAN TO BE OUT
AND ABOUT.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

IDZ022-291100-
SOUTH CENTRAL HIGHLANDS-
459 AM MDT SAT MAR 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

|RAIN...SNOW AND WIND WILL INCREASE TONIGHT ACROSS THE SOUTHERN
HIGHLANDS. STRONG WINDS WILL DEVELOP...ESPECIALLY FROM MIDNIGHT TO
3 AM...AND CONTINUE INTO SUNDAY AFTERNOON. SUSTAINED WINDS OF 25
TO 35 MPH WITH HIGHER GUSTS ARE FORECAST. A MIX OF RAIN AND SNOW
WILL CHANGE TO ALL SNOW BY EARLY SUNDAY MORNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WINDS WILL CONTINUE ON SUNDAY IN THE WAKE OF A COLD FRONT.
SUSTAINED WINDS OF 25 TO 35 MPH ARE LIKELY WITH GUSTS OF 40 TO 50
MPH. A CHANGEOVER TO ALL SNOW IS ANTICIPATED EARLY SUNDAY.
SNOWFALL AMOUNTS WILL BE LIGHT...WITH 1 TO 3 INCHES FORECAST. THE
COMBINATION OF STRONG WINDS AND WHAT SNOW IS OUT THERE...SOME
BLOWING AND DRIFTING OF SNOW IS EXPECTED. PLEASE STAY ABREAST OF
THE LATEST WEATHER AND ROAD CONDITIONS DURING THE NEXT 24 TO 36
HOURS IF YOU PLAN TO BE OUT AND ABOUT.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

Event by event

5 heavy snow, 1 winter storm. Local standard time, as filed.

Heavy Snow, Sawtooth Mountains

When
March 28, 5:00 PM MST to March 30, 6:00 AM MST
Where
Sawtooth Mountains forecast zone
Reported by
SNOTEL

One foot of snow fell at the Mill Creek Summit and Smiley Mountain SNOTEL sites.

Heavy Snow, Big and Little Wood River Region

When
March 28, 5:00 PM MST to March 30, 7:00 AM MST
Where
Big and Little Wood River Region forecast zone
Reported by
SNOTEL

Eleven inches of snow fell at the Vienna Mine SNOTEL. Ten inches fell at Lost Wood Divide and 9 inches fell at Galena Summit.

Heavy Snow, Wasatch Mountains/Iadho Portion

When
March 28, 11:00 PM MST to March 29, 11:00 PM MST
Where
Wasatch Mountains/Iadho Portion forecast zone
Reported by
SNOTEL

Nine inches of snow fell at the Oxford Springs SNOTEL. 13 inches fell at the Emigrant Summit SNOTEL. Two feet of snow fell at the Franklin Basin SNOTEL, and 12 inches fell at Slug Creek Divide.

Heavy Snow, South Central Highlands

When
March 28, 11:00 PM MST to March 29, 11:00 PM MST
Where
South Central Highlands forecast zone
Reported by
SNOTEL

The Bostetter Ranger Station SNOTEL reported 12 inches of snow. Interstate 84 from the interstate 86 intersection to the Utah border was closed due to heavy snowfall and blowing and drifting snow.

Winter Storm, Upper Snake Highlands

When
March 29, 1:00 AM MST to 11:00 PM MST
Where
Upper Snake Highlands forecast zone
Reported by
SNOTEL

Very heavy snow fell with two feet at the White Elephant SNOTEL, 15 inches at the Crab Creek SNOTEL, and 22 inches at the White Elephant SNOTEL. Interstate 15 was shit down during the day on the 29th due to the heavy snowfall and drifting snow from Hamer to the Montana border.

Heavy Snow, Caribou Highlands

When
March 29, 1:00 AM MST to 11:00 PM MST
Where
Caribou Highlands forecast zone
Reported by
Trained Spotter

A spotter in Inkom reported 10 inches of snowfall. SNOTEL reports were 11 inches at Sedgwick Peak, 10 inches at Sheep Mountain, and 9 inches at Pine Creek Pass and Somsen Ranch.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2009Every state in 2009This day in weather historyWarnings in Idaho, March 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162145, 162146, 162149, 162150, 162147, 162148.